News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Fainting spells


 bk - Thu Jul 22, 2004 4:57 pm

Dear Doctor-

I am not sure whether this question would be more appropriate for a neurologist or not, but here's the problem...

I am a healthy, moderately active 24 yr old woman. Throughout my adolescence, I would faint often- especially when standing for over 10 minutes, or in hot conditions. These fainting spells lasted for about 5 years, and had subsided until recently. (I am uncertain whether the fainting had stopped on its own, or if I had just learned to not stand anymore). When standing, I start to feel extremely dizzy, and experience a loss of hearing and sight, before fainting. At these times, I become very clammy, and it feels as though my body cannot expell enough heat- either I become extremely sweaty, or I seem to lose my ability to sweat.
Additionally, I have a constant weak feeling, and often experience numbness in my arms and legs. I become exhausted very easily, and it seems that i have little energy, which surprises me because I am generally pretty fit. Oftentimes, and this has occurred since childhood and become worse, my legs are extremely restless- when sitting or sleeping, I often have to get up and move my legs around.

It makes me wonder whether this may be a low blood pressure issue. This has become such a problem that I refrain from standing in almost all situations- I am constantly in search of a chair.

WHAT IS GOING ON???? Please give me your thoughts. :roll:
 Dr. Tamer Fouad - Sat Jul 24, 2004 2:46 pm

User avatar You may have something known as Postural Orthostatic Tachycardia Syndrome (POTS). This is clinically defined as a heart rate increase of 30 bpm or more from the supine (laying down) to the standing position within ten minutes or less. Studies show that most POTS patients are women.

For a correct diagnosis of POTS there must be an absence of any other known cause of tachycardia, such as a specific heart condition. POTS is usually accompanied by frequent spells of neurally mediated hypotension (NMH), but this is not always the case. NMH means low blood pressure while standing, caused by a defect in the function of the autonomic nervous system.

To be diagnosed with these conditions you need evaluation by a neurologist. The neurologist will help in the diagnosis of the cause this problem and also to evaluate the numbness in your arms and legs. If indeed you are diagnosed with POTS or NMH then there are many forms of therapy that could help you getting those dizzy spells.

Best wishes.
 bk - Tue Jul 27, 2004 12:24 pm

Thank you so much for your help.
:wink:
 Dr. Yasser Mokhtar - Sun Aug 01, 2004 7:48 pm

User avatar Dear bk,

i would also propose that you discuss the possibility of having a tilt table test, which is basically gradually putting you in the standing position and watch your blood pressure and heart response at the same time and it is usually done by cardiologists.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here